Lake-Effect Snow, Northern Herkimer
- When
- December 14, 9:00 PM EST to December 15, 9:00 AM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Behind a departing Arctic cold front, bitter cold air moved into the region. As this cold air passed over the relatively warm waters of Lake Ontario, bands of heavy lake-effect snow formed off Lake Ontario and impacted the western Adirondacks between the evening hours on Wednesday, December 14th into the early morning hours of Thursday, December 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind a departing Arctic cold front, bitter cold air moved into the region. As this cold air passed over the relatively warm waters of Lake Ontario, bands of heavy lake-effect snow formed off Lake Ontario and impacted the western Adirondacks between the evening hours on Wednesday, December 14th into the early morning hours of Thursday, December 15th. The snow fell heavy at times during the overnight hours, with snowfall rates in excess of one inch per hour.
The lake-effect band drifted southward by the morning hours of Thursday, December 15th and weakened, ending the snowfall over the western Adirondacks. By that time, about 10 to 12 inches of snow occurred in far northern Herkimer and northwestern Hamilton Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 14, 6:53 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
653 PM EST Wed Dec 14 2016
.SYNOPSIS...
An arctic cold front will move across the region Thursday morning,
ushering in bitterly cold air. Snow showers and squalls will
precede and accompany the frontal passage, in additional to strong
winds. High pressure will then bring fair but very cold conditions
for Friday, before another storm system brings snow for late
Friday night and Saturday, then rain or a wintry mix for Saturday
night.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 630 PM...Very little change to the forecast. Did allow for
clear skies this evening through the southern 2/3rds of the area
per satellite imagery.
...Lake Effect Snow Warnings for N. Herkimer/Hamilton Cos and
Lake Effect Snow Adv for southern Herkimer CO...
As of 420 PM EST, skies are generally clear outside of the far
western Adirondacks where some Lake Effect bands are grazing.
Temperatures are mainly in the 20s to lower 30s in valleys, and
teens to lower 20s across the mid Hudson Valley.
For tonight, weak shortwave ridging will translate east across the
region ahead of the next upper level impulse and associated arctic
cold front approaching from the west/northwest. So, some clear
skies this evening for valley areas, which should allow temps to
drop off fairly quickly.
Then, the lake band which lifted northward today in response to
backing low/mid level winds will begin to slowly drift back
southeast later this evening and overnight, as low/mid level winds
veer more into the west. Heavy lake effect snow should overspread
northern Herkimer and northwest Hamilton Cos between 9 PM and
midnight, then continue settling southward. Snowfall rates of at
least 1-3 inches per hour will be likely, but even greater rates
will be possible.
Additional snow showers, some due to potential extension of a Lake
Erie band in combination with synoptic lift ahead of incoming
front, will bring scattered snow showers through the Mohawk
Valley, Lake George/Saratoga region and Capital Region,
especially toward daybreak. Scattered coatings to around an inch
will be possible, with greater amts possible across upslope areas
of southern VT.
Lows will generally be in the teens, except single digits across
higher elevations of the western Adirondacks and southern VT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
High Wind Watch for I-90 corridor and points south late
Thursday/Thursday night...
Wind Chill Watch for the southern Adirondacks, southern VT, the
Berkshires, eastern Catskills, and Lake George Saratoga Region
late Thursday night through Fri am...
Lake Effect Snow Warnings and Advisories continue for western
Adirondacks and southern Herkimer CO...
Thursday-Thursday night, the initial arctic front will move
southeast across the region during the morning, again preceded and
accompanied by snow showers and localized heavier squalls. Also,
the lake effect band off Ontario should continue settling
southward, reaching the Mohawk Valley region and possibly
extending into the Saratoga Region and eventually Capital Region
through midday. This band may weaken a bit in the afternoon,
before another strong upper level impulse and sfc trough
approaches from the northwest toward or after sunset.
As this next disturbance approaches, low level instability will
become rather strong, and expect convective snow showers/squalls
to become quite numerous Thursday evening through midnight.
Localized whiteout conditions may occur, even in valley areas, for
short durations of time, generally less than 20-30 mins. However,
a very quick 1-3 inches of snow can occur within any of these
bands, especially if they last slightly longer than 20 mins.
Also, a very strong low level jet is expected to translate across
the region Thursday evening, with H85-H70 winds of 50-70 KT. There
is a possibility that any taller snow showers/squalls might tap
into this wind field, especially within the Mohawk Valley region,
Capital Region, Berkshires and areas to the south into the mid
Hudson Valley/NW CT. Therefore, a High Wind Watch has been issued
for these areas for late Thursday afternoon into much of Thursday
night for the potential of damaging wind gusts.
Temperatures with and behind the sfc trough associated with the
upper level disturbance will fall rapidly, and combined with
strong winds, may lead to dangerously low wind chill values late
Thursday night into Friday morning. A Wind Chill Watch has thus
been posted for at least higher terrain of the southern
Adirondacks, southern VT, the Berkshires, and eastern Catskills,
where the lowest wind chills of -35F or lower are possible. Also,
depending on if winds persist, portions of the upper Hudson
Valley, including the Saratoga/Lake George Region, as well as far
SE VT may get close to wind chill warning levels, hence they have
been included in the watch, although if winds decrease just a bit
faster, this threat would be minimized.
Expect additional wind chill advisories and possible upgrades to
warnings with subsequent forecast updates, once a better
assessment of wind fields becomes more clear.
Lows should fall below zero for most areas near and north of I-90
by daybreak Friday, with zero to 5 above to the south.
Friday, high pressure should build across with generally fair and
cold conditions, with highs mainly in the single digits and teens.
Friday night, after partly cloudy skies early, a surge of
isentropic lift should allow snow to develop in most areas prior
to daybreak Saturday, with at least 1-2 inches in most areas
expected by daybreak. Low temps will be early, mainly single
digits above and below zero, with rising temps expected after
midnight.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
At the start of the extended period, a low pressure system is
progged to quickly lift northeastward from the southern plains
across the Great Lakes. This low will lift along a very tight
baroclinic zone, with a strong low-level jet expected to develop
along it, advecting warm and moist air into the northeastern U.S.
The associated isentropic lift is expected to result in a period of
precipitation in the ALY CWA beginning around 06Z. Thermal profiles
appear cold enough for snow through roughly 18Z Saturday before
turning to liquid from south to north. There is still some
uncertainty how quickly the warm air will erode the established cold
air, especially at the surface. However, its looking likely that
there will be a period of wintry mix from south to north as this
transition occurs Saturday afternoon/evening. Precipitation will
continue through dawn on Sunday falling as mainly rain, as the low
and the best upper level energy lifts into southern Quebec. Rain
will begin to taper off Sunday afternoon from northwest to
southeast, transitioning back to snow as it does so. At this point,
the best potential for additional accumulation appears to be north
and west of the Capital District. High pressure moves in behind this
system, providing the area with a period of mainly dry weather
through mid-week.
Temperatures will be warmest on Sunday with strong warm air
advection. However, temperatures quickly drop into the teens and
lower 20s on Monday before moderating back to seasonable values by
mid-week. Lows Monday morning will be below average ranging from
below zero temperatures in the western Adirondacks to the lower
teens in the Hudson Valley.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Expect VFR conditions to prevail for the remainder of the evening as
high pressure noses into the area. A few snow showers could impact
the terminals overnight as the next in a series of cold fronts
passes through the region. These snow showers may reduce
visibilities and cigs temporarily, but VFR conditions are still
expected to prevail the majority of the period. For now, we will
place a VCSH in the TAF's and bring CIGS down to MVFR.
Westerly winds will diminish late this evening. Winds will once
again become gusty, up to 25 knots, overnight and through the day
Thursday in the wake of another cold frontal passage. Occasional
gusts over 30kts are possible.
Outlook...
Thursday Night: High Operational Impact.
Very Windy With Gusts To 43.0 Numerous SHSN.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SN.
Saturday: High Operational Impact. Definite SN...SLEET.
Saturday Night: High Operational Impact. Likely RA.
Sunday: Moderate Operational Impact. Likely RA...SN.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No hydrologic problems are forecast through the weekend. Ice will
build and thicken on area rivers and lakes as a series of cold
fronts moves across the region ushering in colder and colder air.
It will be bitterly cold Thursday and Friday.
Lake effect snows will occur downwind of Lake Ontario Wednesday
through late Thursday night. A widespread snowfall is expected
late Friday night into Saturday. However warmer air is expected
work in initially aloft resulting in a wintry mix of precipitation
with a changeover to rain Saturday night. Colder air will be
ushered back in on Sunday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Watch from Thursday afternoon through late Thursday
night for CTZ001-013.
NY...High Wind Watch from Thursday afternoon through late Thursday
night for NYZ038>040-047>054-058>061-063>066-082.
Wind Chill Watch from Thursday afternoon through Friday
morning for NYZ032-033-041>043-058-063-082>084.
Lake Effect Snow Advisory until 1 AM EST Friday for NYZ038.
Lake Effect Snow Warning until 1 AM EST Friday for NYZ032-033.
MA...High Wind Watch from Thursday afternoon through late Thursday
night for MAZ001-025.
Wind Chill Watch from Thursday afternoon through Friday
morning for MAZ001-025.
VT...Wind Chill Watch from Thursday afternoon through Friday
morning for VTZ013>015.
&&
SYNOPSIS...KL
NEAR TERM...KL/BGM
SHORT TERM...KL
LONG TERM...JVM
AVIATION...BGM/Thompson/JVM
HYDROLOGY...IAA/KL/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 443 PM EST WED DEC 14 2016 CTZ001-013-NYZ039-040-047>054-059>061-064>066-151200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN FULTON-MONTGOMERY- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 443 PM EST WED DEC 14 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...THE MOHAWK VALLEY...CAPITAL REGION...MID HUDSON VALLEY AND TACONICS OF EAST CENTRAL NEW YORK AND EASTERN NEW YORK. .DAY ONE...TONIGHT. SCATTERED SNOW SHOWERS WILL BE POSSIBLE LATE TONIGHT...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH THURSDAY EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. AN ARCTIC AIRMASS IS EXPECTED TO CAUSE BITTERLY COLD WIND CHILLS THURSDAY INTO FRIDAY NIGHT. WIND CHILL HEADLINES MAY BE NEEDED. ALSO...ACCUMULATING SNOWFALL IS LIKELY LATE FRIDAY NIGHT INTO SATURDAY...POSSIBLY BECOMING A WINTRY MIX OVER PORTIONS OF THE REGION LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ001-025-NYZ058-063-151200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-WESTERN GREENE-WESTERN ULSTER- 443 PM EST WED DEC 14 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... ...WIND CHILL WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES OF WESTERN MASSACHUSETTS AND THE EASTERN CATSKILLS OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. SCATTERED SNOW SHOWERS WILL BE POSSIBLE LATE TONIGHT...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. WIND CHILL WATCH. SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH THURSDAY EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. ALSO...ACCUMULATING SNOWFALL IS LIKELY LATE FRIDAY NIGHT INTO SATURDAY...POSSIBLY BECOMING A WINTRY MIX OVER PORTIONS OF THE REGION LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ041>043-083-084-VTZ013>015-151200- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 443 PM EST WED DEC 14 2016 ...WIND CHILL WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE SARATOGA REGION OF EAST CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT. .DAY ONE...TONIGHT. SCATTERED SNOW SHOWERS WILL BE POSSIBLE LATE TONIGHT...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WATCH. SCATTERED SNOW SHOWERS AND SNOW SQUALLS WILL BE POSSIBLE THROUGH THURSDAY EVENING...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. ALSO...ACCUMULATING SNOWFALL IS LIKELY LATE FRIDAY NIGHT INTO SATURDAY...POSSIBLY BECOMING A WINTRY MIX OVER PORTIONS OF THE REGION LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ038-151200- SOUTHERN HERKIMER- 443 PM EST WED DEC 14 2016 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY OF EASTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. HIGH WIND WATCH. ALSO...ACCUMULATING SNOWFALL IS LIKELY LATE FRIDAY NIGHT INTO SATURDAY...POSSIBLY BECOMING A WINTRY MIX OVER PORTIONS OF THE REGION LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-033-151200- NORTHERN HERKIMER-HAMILTON- 443 PM EST WED DEC 14 2016 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST FRIDAY... ...WIND CHILL WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMILTON AND NORTHERN HERKIMER COUNTIES OF EASTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WIND CHILL WATCH. ALSO...ACCUMULATING SNOWFALL IS LIKELY LATE FRIDAY NIGHT INTO SATURDAY...POSSIBLY BECOMING A WINTRY MIX OVER PORTIONS OF THE REGION LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ082-151200- NORTHERN FULTON- 443 PM EST WED DEC 14 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... ...WIND CHILL WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN FULTON COUNTY OF EASTERN NEW YORK. .DAY ONE...TONIGHT. SCATTERED SNOW SHOWERS WILL BE POSSIBLE LATE TONIGHT...WHICH COULD PRODUCE LOCALIZED POOR VISIBILITIES AND SNOW COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. WIND CHILL WATCH. ALSO...ACCUMULATING SNOWFALL IS LIKELY LATE FRIDAY NIGHT INTO SATURDAY...POSSIBLY BECOMING A WINTRY MIX OVER PORTIONS OF THE REGION LATE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664631, 664632.